HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Bipolar Disorder (http://www.healthboards.com/boards/bipolar-disorder/)
-   -   Bipolar Meds and Weight Gain (http://www.healthboards.com/boards/bipolar-disorder/889591-bipolar-meds-weight-gain.html)

Ginger2505 02-14-2012 11:52 PM

Bipolar Meds and Weight Gain
 
I have gained so much weight on all of the different meds I've been on through the years. My doctor has added topomax and I'm hoping it will allow me to lose some weight even though I'm on lithium and that is a real weight gainer for me. If anyone has any info I would greatly appreciate it.

marianna43 02-21-2012 06:53 PM

Re: Bipolar Meds and Weight Gain
 
I lost weight on Topomax for awhile and it was great but then I must have been on it for too long or something because I stopped losing weight.

Donna226 03-01-2012 01:27 PM

Re: Bipolar Meds and Weight Gain
 
The same thing happened to me, I gained 40lbs within 2 weeks of going on one medication and was on a roller coaster ride for years trying one medication after another. I was prescriped Topamax to try to break a
migraine cycle. They said it might also help with the Bipolar & weight gain. It did help a little and then nothing. I've struggled for years to get that weight off and am VERY defensive when it comes to adding or switching my meds now. I hope it helps you find a balance. That's all any of us want is to find balance.

Moortje 03-01-2012 06:59 PM

Re: Bipolar Meds and Weight Gain
 
I'm wondering if maybe the dosage of Seroquel makes a difference to weight gain? I gained weight whilst taking 50-100mg each night and I'm looking at taking the lowest possible dose in an attempt to prevent weight gain and also feeling drowsy in the mornings. 50mg completely knocks me out within 30 minutes of taking it.

Has anyone tried a low dose?

ivy1122 06-19-2012 02:12 AM

Re: Bipolar Meds and Weight Gain
 
I have taken risperdal for almost two year's...... I did not like it at all, one of the reasons i didnt like it was weight gain. as soon as i went off it i lost the weight. I take ambilify now, 10 mgs....... I love it!! no weight gain, or any other side affects.

TinoRock 06-19-2012 11:37 PM

Re: Bipolar Meds and Weight Gain
 
Hi everyone! What a bad side-effect med-related weight gain can be! I tried Topomax about ten years ago, and I had heard so much talk about how it makes a person lose weight, that I got the impression weight-loss was to be expected. The package insert given to me by the pharmacist showed that approx one-third of patients on Topomax actually lose weight. The average amount of weight lost was not that impressive, so I didn't know what all the hoopla was all about. The side-effects were too much for me, so I stopped taking it.
In terms of Seroquel, I've been taking it for 12 yrs. without significant weight gain. I think I got lucky(?). While the dosage of anti-psychotic drugs is contigent upon why you are taking it in the first place, I've gone as low as 25mg for extended periods, mostly to help me sleep. Percentage-wise, it sounds like a nice, big cut to go from 50-100mg to 25mg, but I'm guessing that if you actually gain weight at 50-100mg, (already a low dose), the weight reaction at 25mg is sort of anyone's guess. Best wishes.


All times are GMT -7. The time now is 02:55 PM.